North Dakota, 2013

Flood in North Dakota, May 31, 2013

May 31, 2013 · NWS FGF · 1 event in 1 county or zone

The region remained under the influence of a stacked low pressure system over southeast North Dakota. A narrow band of three to five inches of rain fell across the Park River area, which had been hit with several rounds of steady rainfall in the past month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The region remained under the influence of a stacked low pressure system over southeast North Dakota. A narrow band of three to five inches of rain fell across the Park River area, which had been hit with several rounds of steady rainfall in the past month. Numerous roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 5:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 31, 5:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT FRI MAY 31 2013

.UPDATE...
ISSUED AT 659 AM CDT FRI MAY 31 2013

NO CHANGE TO CURRENT CONDITIONS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 1242 AM CDT FRI MAY 31 2013

CLOSED AND STACKED UPPER LOW WAS LOCATED OVER WESTERN SD. SYSTEM IS
FORECAST TO SLOWLY MOVE EAST AND THEN START TO OPEN UP AFTER 36 HOURS.
WATER VAPOR LOOP INDICATED A JET STREAK/SHORT WAVE ROTATING NORTH
INTO THE FORECAST AREA. BAND OF SHOWERS/THUNDER ASSOCIATED WITH
SHORT WAVE. PRECIPITABLE WATER REMAINS OVER AN INCH THROUGH SAT
MORNING, THEN DECREASES FROM THE NORTHWEST FOR THE REST OF THE
PERIOD.

700 HPA THETA-E RIDGE AXIS WAS LOCATED ACROSS SOUTHERN
CANADA AND THE FAR NORTHERN RED RIVER VALLEY. THETA-E AXIS SHIFTS
INTO ONTARIO LATER THIS MORNING. MODELS SHIFT HEAVY PRECIP BAND
NORTH WITH THETA-E AXIS TODAY. ELSEHWERE SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TODAY. MUCAPES RUN 100-800 J/KG.

RADAR INDICATED BAND OF MODERATE TO HEAVY RAIN OVER GENERALLY OVER
THE NORTHERN HALF OF THE FORECAST AREA AND WAS MOVING TO THE
NORTHWEST ABOUT 20 KNOTS. BAND SHOULD CONTINUE MOVING NORTH TODAY.

CLOUDS AND RAIN SHOULD MOVE OUT OF THE AREA BY SUN WITH NORTHWEST
FLOW ALOFT. NO PRECIPITATION EXPECTED AFTER SAT EVENING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI MAY 31 2013

FOR MONDAY THROUGH THURSDAY...

AN OVERALL VERY ACTIVE PATTERN WILL CONTINUE. A SLOW MOVING UPPER
LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL MOVE THROUGH LATE MON INTO
WED...AND PERHAPS LINGER EVEN ON THU. THE LATEST TRENDS OF MODELS
HINTS AT MORE OF A SOUTHERN SOLUTION...WITH THE MAIN INSTABILITY AND
DEEPER MOISTURE JUST TO THE SOUTH OF THE REGION. EVEN WITH THIS
SAID...PWATS SHOULD BE AROUND AN INCH FOR MOST AREAS BY TUE/WED WITH
AN UPPER LEVEL LOW...AND THE THREAT FOR SHOWERS. THERE COULD BE SOME
THUNDER PERHAPS WED AFTERNOON...BUT INSTABILITY FIELDS ARE WEAK AND
EXPECTING MAINLY SHOWERS. TEMPS WILL REMAIN BELOW NORMAL FOR HIGHS
WITH PLENTY OF CLOUDS AND PRECIP BY TUE/WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 659 AM CDT FRI MAY 31 2013

IFR CONDITIONS WERE ACROSS THE THE NORTHERN RED RIVER VALLEY WHERE
PRECIPITATION WAS FALLING. VFR CIGS WERE OVER THE SOUTHERN 2/3 OF THE
AREA. ALSO IFR/MVFR CONDITIONS WERE ACROSS EASTERN SD. FOG LOOP
INDICATED SD CIGS WERE MOVING INTO SOUTHEAST ND. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP FOR THIS AFTERNOON WITH AFTERNOON HEATING.

&&

.HYDROLOGY...
ISSUED AT 1013 PM CDT THU MAY 30 2013

.HYDROLOGY...

RIVER FLOOD WARNINGS REMAIN IN EFFECT ON THE BUFFALO RIVER NEAR
DILWORTH AND ON THE WILD RICE RIVER NEAR HENDRUM...RESULTING FROM
RUNOFF FROM LOCALIZED HEAVY RAINFALL ACROSS PARTS OF NORMAN AND CLAY
COUNTIES LAST NIGHT. OTHERWISE A FEW LOCATIONS ALONG THE MAINSTEM RED
AND AREA TRIBUTARIES ARE ABOVE OR ARE EXPECTED TO RISE ABOVE ACTION
STAGE...BUT REMAIN BELOW FLOOD STAGE. ADDITIONAL RAINFALL TONIGHT
THROUGH SATURDAY IS NOT CURRENTLY EXPECTED TO SIGNIFICANTLY AFFECT
AREA RIVER LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPPES
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, May 31, 5:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI MAY 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
615 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, May 31, 6:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLOOD            PARK RIVER              48.39N 97.74W
05/31/2013                   WALSH              ND   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED AND 4.85 INCHES OF RAIN NEAR PARK
            RIVER

&&

DKELLENB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Walsh

When
May 31, 7:00 AM CST to 11:59 PM CST
Where
Walsh County, 5 mi NW of Park River to 5 mi SW of Park River
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
48.451, -97.807

Significant street flooding was noted in the city of Park River with ditches and field flooding outside of town. The city storm sewer lift stations were unable to keep up with water due to closed sewer flap gates and ongoing river flooding. A report of 4.85 inches of rain was received from Park River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444955.